Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 17, 2017, 7:35 PM MST for La Paz County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 7:35 PM MST (02:35 UTC)
- Expired
- Jul 17, 2017, 8:30 PM MST
- In force
- 55 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County La Paz County, AZ
The radar
The Las Vegas radar (KESX), 180 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 2.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 411 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2464 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
190
WUUS55 KPSR 180235
SVRPSR
AZC012-180330-
/O.NEW.KPSR.SV.W.0028.170718T0235Z-170718T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
735 PM MST MON JUL 17 2017
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
North central La Paz County in west central Arizona...
* Until 830 PM MST
* At 735 PM MST, a severe thunderstorm was located 10 miles east of
Buckskin Mountain Park, or 11 miles east of Parker Dam, moving west
at 5 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Buckskin Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3429 11411 3429 11407 3425 11401 3425 11389
3426 11386 3418 11381 3404 11415 3421 11422
3426 11415 3431 11413
TIME...MOT...LOC 0235Z 077DEG 6KT 3425 11396
HAIL...0.75IN
WIND...60MPH
$$
Hernandez1 follow-up statement
811
WWUS55 KPSR 180305
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
805 PM MST MON JUL 17 2017
AZC012-180330-
/O.CON.KPSR.SV.W.0028.000000T0000Z-170718T0330Z/
La Paz AZ-
805 PM MST MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MST
FOR NORTH CENTRAL LA PAZ COUNTY...
At 805 PM MST, a severe thunderstorm was located 7 miles east of
Buckskin Mountain Park, or 7 miles east of Parker Dam, moving west at
5 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Buckskin Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3429 11411 3429 11407 3425 11401 3425 11389
3426 11386 3418 11381 3404 11415 3421 11422
3426 11415 3431 11413
TIME...MOT...LOC 0305Z 077DEG 6KT 3424 11402
HAIL...0.75IN
WIND...60MPH
$$
HernandezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:10 PM MST, 5 hours 25 minutes earlier.
Area forecast discussion, Jul 17, 2:10 PM MST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
210 PM MST Mon Jul 17 2017
.SYNOPSIS...
Temperatures will moderate during the early parts of this week as
moisture and thunderstorm activity increases across the region.
Areas of blowing dust and gusty winds will likely accompany any
thunderstorms during the afternoon and evening hours. Increasing
moisture levels will also lead to greater storm coverage as well as
elevating the threat for flooding rains the next several days.
&&
.DISCUSSION...
A well-defined MCV has taken an eastward turn across southwest
Arizona, and is approaching the Yuma area. Convection that was
developing ahead/west of this feature has generally weakened, but
new development remains possible as the atmosphere is very moist
/PW over 2 inches per SPC mesoanalysis page/. More explosive
thunderstorm development is occurring across southeast Arizona and
over the White Mountains this afternoon. Cumulus development
farther east across southern Gila County, near Globe, has
struggled as capping is more evident in visible satellite imagery.
However, expect thunderstorms to gradually shift eastward, as
deep-layer easterly flow remains situated across Arizona. It is
more uncertain if storms will survive in tact into the lower
deserts later this evening, as the morning sounding from Phoenix
reflected a less unstable air mass.
Heavy rainfall will remain the primary threat with any storm
given the very moist air mass, and the Flash Flood Watch remains
in effect until 10 PM tonight. There is a possibility this may
need to be extended, or a new one issued for tomorrow, as the
environment will remain favorable for heavy rainfall, but
uncertainty in thunderstorm coverage tomorrow remains high.
Otherwise, the large-scale pattern will remain fairly stagnant,
with the midlevel anticyclone centered near the Southern Plains,
and a weak upper low over northwest Mexico. This will maintain
moisture across the Southwest, with the potential for at least
moderate thunderstorm activity most days through the end of the
week. Temperatures will remain near or even slightly below normal.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Current thinking is that, with the lower atmosphere being worked
over from yesterday's convective activity, is that storm development
will be delayed somewhat today. Thus, convective activity, which
will be moving into the greater Phoenix area from the east of
northeast, will likely not affect the terminals until later this
evening. Some of the high-res computer models even dissipate these
storms just as they move into the valley, as they encounter a more
stable airmass over the lower deserts. At this point, just going
with VCTS and a wind shift to northeasterly in the tafs in the 05-
06Z timeframe, given the low-confidence forecast. Some light shower
activity may very well persist into Tuesday morning as well, as a
weak disturbance moves into the region from the east later tonight.
Cigs could drop as low as 7-8k feet in any showers/TS that do
develop. Tuesday should see slow clearing beginning around mid-
morning, with winds becoming westerly by late afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
Dry conditions are very likely at both KBLH and KIPL, with just a
remote chance that convective activity will affect either of the
terminals through the taf period. Sct-Bkn mid-high level cloud decks
to prevail through the taf period. Winds to remain mainly from a
southerly direction at KBLH and from a southeasterly direction at
KIPL through the taf period.
Aviation discussion not updated for amended TAFs.
&&
&&
.FIRE WEATHER...
Wednesday through Sunday:
Monsoon moisture will decrease somewhat from their high levels over
the weekend. Thunderstorm activity will mainly be confined to areas
of south central Arizona, generally from Phoenix north through
southeast. Minimum relative humidity will range from 20 percent in
southeast California/southwest Arizona to near 40 percent in
southern Gila County. Afternoon southwest winds 10 to 15 mph. Fair
overnight recovery.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 10 PM MST this evening for AZZ534-
537>563.
CA...None.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Rogers
AVIATION...Percha
FIRE WEATHER...CBIn the hours before
Special weather statement, Jul 17, 5:52 PM MST, 1 hour 43 minutes before
Special Weather Statement National Weather Service Phoenix AZ 552 PM MST MON JUL 17 2017 AZZ552-556-558-180130- Tonto Basin AZ-Superior AZ-Pinal/Superstition Mountains AZ- 552 PM MST MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL COUNTIES UNTIL 630 PM MST... At 552 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles north of Top-Of-The-World, or 11 miles north of Superior, moving southwest at 10 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Superior, Top Of The World, Boyce Thompson Arboretum and Top-Of-The-World. LAT...LON 3356 11102 3340 11091 3322 11119 3345 11135 TIME...MOT...LOC 0052Z 059DEG 10KT 3345 11105 Hernandez
Special weather statement, Jul 17, 6:29 PM MST, 1 hour 6 minutes before
Special Weather Statement National Weather Service Phoenix AZ 629 PM MST MON JUL 17 2017 AZZ533-180215- Central La Paz AZ- 629 PM MST MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 715 PM MST... At 628 PM MST, Doppler radar was tracking a strong thunderstorm near Quartzsite, or 30 miles south of Parker, moving west at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Quartzsite. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3376 11406 3361 11410 3360 11437 3387 11429 TIME...MOT...LOC 0128Z 103DEG 7KT 3370 11416 Hernandez
Special weather statement, Jul 17, 6:30 PM MST, 1 hour 5 minutes before
Special Weather Statement National Weather Service Phoenix AZ 630 PM MST MON JUL 17 2017 AZZ554-559-180215- Sonoran Desert Natl Monument AZ-West Pinal County AZ- 630 PM MST MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 715 PM MST/715 PM PDT/... At 630 PM MST/630 PM PDT/, Doppler radar was tracking a strong thunderstorm near Freeman, or 28 miles east of Gila Bend, moving northwest at 10 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Freeman and Big Horn. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3279 11209 3268 11226 3288 11253 3306 11228 TIME...MOT...LOC 0130Z 140DEG 10KT 3280 11223 Hernandez
Special weather statement, Jul 17, 6:58 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
658 PM MST MON JUL 17 2017
AZZ533-534-180245-
Aguila Valley AZ-Central La Paz AZ-
658 PM MST MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ AND MARICOPA
COUNTIES UNTIL 745 PM MST...
At 657 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles north of Gladden, or 16 miles southeast of Alamo Lake, moving
southwest at 5 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This storm will remain over mainly rural areas of northeastern La Paz
and Maricopa Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3416 11333 3401 11333 3400 11329 3388 11338
3408 11364 3422 11341
TIME...MOT...LOC 0157Z 041DEG 5KT 3409 11338
HernandezSpecial weather statement, Jul 17, 7:26 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
726 PM MST MON JUL 17 2017
AZZ530-533-180315-
Parker Valley AZ-Central La Paz AZ-
726 PM MST MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ AND SAN
BERNARDINO COUNTIES UNTIL 815 PM MST...
At 726 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles east of Buckskin Mountain Park, or 12 miles east of Parker Dam,
moving west at 5 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Parker Dam and Buckskin Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3429 11411 3430 11409 3425 11401 3425 11389
3426 11386 3415 11382 3405 11413 3425 11416
3431 11413
TIME...MOT...LOC 0226Z 078DEG 5KT 3424 11394
HernandezThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:52 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Jul 17, 6:29 PM MST | Special Weather Statement | PSR | La Paz | 46 min |
| Jul 17, 6:30 PM MST | Special Weather Statement | PSR | 45 min | |
| Jul 17, 6:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 17, 7:26 PM MST | Special Weather Statement | PSR | La Paz | 49 min |
| Jul 17, 8:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 17, 8:20 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jul 17, 9:00 PM MST | Special Weather Statement | PSR | La Paz | 45 min |
| Jul 17, 9:23 PM MST | Special Weather Statement | PSR | Gila | 52 min |
| Jul 17, 9:41 PM MST | Special Weather Statement | PSR | La Paz | 49 min |
| Jul 17, 9:51 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 17, 10:31 PM MST | Special Weather Statement | PSR | 44 min | |
| Jul 17, 10:37 PM MST | Severe Thunderstorm Warning | PSR | Gila | 23 min |
| Jul 17, 11:04 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Jul 17, 11:27 PM MST | Special Weather Statement | PSR | Pinal | 48 min |
| Jul 18, 12:11 AM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 18, 12:30 AM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Jul 18, 12:51 AM MST | Special Weather Statement | PSR | Pinal | 39 min |
| Jul 18, 9:58 AM MST | Flash Flood Watch | PSR | Gila, La Paz, Maricopa, Pinal | 16 hr |
| Jul 18, 2:24 PM MST | Special Weather Statement | PSR | Gila | 51 min |
| Jul 18, 3:06 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 24 min |
| Jul 18, 3:42 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 3 hr |
| Jul 18, 3:55 PM MST | Special Weather Statement | PSR | Gila | 50 min |
| Jul 18, 4:06 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Jul 18, 4:34 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.